Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 2, 2016Orange County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 2, 2016, 1:43 PM EDT for Orange County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 1:43 PM EDT (17:43 UTC)
Expired
Aug 2, 2016, 2:30 PM EDT
In force
47 min
Issued by
NWS Raleigh, NC

County Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS82 KRAH 021743
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT TUE AUG 2 2016
 
NCZ023-024-021830-
ORANGE   NC-ALAMANCE   NC-
143 PM EDT TUE AUG 2 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN ORANGE
AND NORTHEASTERN ALAMANCE COUNTIES UNTIL 230 PM EDT...

AT 143 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAYNES...OR 7 MILES SOUTHWEST OF PROSPECT HILL. THIS STORM WAS NEARLY
STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSBOROUGH...MEBANE...HAW RIVER...CARR AND UNION RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3624 7932 3624 7914 3606 7911 3609 7937
      3625 7940 3625 7934
TIME...MOT...LOC 1743Z 264DEG 3KT 3619 7930 

$$

WSS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:25 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 2, 10:25 AM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1025 AM EDT TUE AUG 2 2016

.SYNOPSIS...
A cold front will settle south into NC today as an upper level
trough crosses the Mid-Atlantic state.  High pressure will follow
for Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1025 AM Tuesday...

Early morning analysis continues to highlight a very moist and
unstable air mass over central NC. Meso-analysis has a weak low
level trough roughly w-sw to e-ne across the region. this feature
aiding to pool moisture over sections of the eastern Piedmont and
central/southern coastal plain where a few showers have developed
since 12Z.

As the atmosphere continues to warm/destabilize, expect convective
coverage to increase, with convection likely concentrated in two
areas, namely over the southern counties, and near the VA border in
vicinity of a swd moving sfc front. While the atmosphere should
become moderately unstable over central NC this afternoon, the
environment is weakly sheared, and lapse rates marginal at best.
Thus, main hazards from the stronger storms will be torrential
downpours, frequent lightning, and isolated wind gusts 40-50 mph
(due to precip loading). If storms begin to train, could see a
heightened risk for localized flooding, especially in urban areas.

High temps this afternoon on target to reach near 90-lower 90s
areawide. Highest heat index values confined to the southern
counties where readings near 100 degrees probable.

While bulk of convection will dissipate with loss of heating, should
see a few showers and storms persist well into the night as the weak
sfc boundary drifts swd across the region. Overnight temps in the
low-mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 355 AM Tuesday...

the aforementioned front will slip south toward the Savannah River
Basin by Wednesday morning, focusing the best surface convergence to
our south.  However, the 850mb front will linger over NC and there
is essentially no airmass change behind the front, with PW staying
around 2 inches.  This should again result in scattered to numerous
showers/storms, especially across the southern Piedmont/Coastal
plain, with locally heavy rainfall and the potential for some minor
flooding.  forecast soundings suggest stratus over the northwest
Piedmont could linger into early afternoon, potentially suppressing
highs in the lower 80s, while areas to the southeast reach the mid
and upper 80s. Lows Wednesday night in the upper 60s and lower
70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 400 AM Tuesday...

The models indicate a remnant TUTT/low now over ERN OK will drift
ENE across the TN Valley Thu and Carolinas Fri-Fri night. At the
surface, high pressure will extend across the Middle Atlantic
states, north of a frontal zone forecast to linger across SC and
SERN NC during the same time. As such, shower/storm potential will
be maximized across the SRN tier of the RAH CWFA Thu-Fri, with
continued slightly below average temperatures in the 80s.

Thereafter, mid-upper level sub-tropical ridging initially over the
SRN Plains and WRN GOM is forecast to expand EWD across the SERN
states, at the base of a broad trough over the NERN quarter of the
nation, and consequently provide for WNW flow aloft across NC this
weekend and early next week. The aforementioned surface ridge will
then drift offshore by Sat, in advance of another frontal zone, and
focus for convection, forecast to settle into the SRN Middle
Atlantic states on Sun, with a similar fate (as the previous front)
of stalling over SC and SRN NC by Mon. The hottest day of the
stretch will be Sat, when middle 90s are expected, with temperatures
otherwise near average through early next week.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 650 AM Tuesday...

Other than some isolated areas of IFR/LIFR conditions this
morning,none of which are impacting TAF sites, VFR conditions
will prevail.  A cold front will drop south into the area this
evening, helping to trigger scattered storms.  Timing of storms
is still uncertain when it comes to individual terminals, but it
appears the storms may continue into the overnight hours,
possibly becoming particularly focused near KGSO and KINT. Stratus is
expected to develop as the front settles through the area tonight,
with highest confidence at KINT and KGSO..

Looking ahead: Low ceilings expected to develop tonight may linger
past mid-day in the Triad on Wednesday.  Otherwise, sub-VFR
restrictions will occur primarily with isolated to scattered showers
and storms during the afternoon/early evening, with decreasing
coverage each day through the end of the week. Patchy early morning
fog/stratus will also be possible.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BS
NEAR TERM...WSS
SHORT TERM...BS
LONG TERM...MS
AVIATION...BS
Hazardous weather outlook, Aug 2, 4:43 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
443 AM EDT TUE AUG 2 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-030845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
443 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL FROM SCATTERED, SLOW MOVING THUNDERSTORMS MAY
RESULT IN LOCALIZED FLOODING IN URBAN AND OTHER FLOOD PRONE AREAS
THIS AFTERNOON THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED FLOODING WILL
POSSIBLE AGAIN ON WEDNESDAY...ESPECIALLY OVER PORTIONS OF THE
WESTERN PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 1:18 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT TUE AUG 2 2016

NCZ007-008-021815-
PERSON   NC-GRANVILLE   NC-
118 PM EDT TUE AUG 2 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN PERSON
AND NORTHWESTERN GRANVILLE COUNTIES UNTIL 215 PM EDT...

AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROXBORO. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OXFORD...ROXBORO...STOVALL...MAYO RESERVOIR...BEREA...SURL AND BETHEL
HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... AND OTHER LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

IF ON OR NEAR MAYO RESERVOIR OR KERR LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3653 7854 3631 7856 3628 7884 3640 7900
      3654 7887 3654 7868
TIME...MOT...LOC 1717Z 226DEG 2KT 3640 7887

WSS
Special weather statement, Aug 2, 1:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT TUE AUG 2 2016

NCZ023-024-021830-
ORANGE   NC-ALAMANCE   NC-
143 PM EDT TUE AUG 2 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN ORANGE
AND NORTHEASTERN ALAMANCE COUNTIES UNTIL 230 PM EDT...

AT 143 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAYNES...OR 7 MILES SOUTHWEST OF PROSPECT HILL. THIS STORM WAS NEARLY
STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSBOROUGH...MEBANE...HAW RIVER...CARR AND UNION RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3624 7932 3624 7914 3606 7911 3609 7937
      3625 7940 3625 7934
TIME...MOT...LOC 1743Z 264DEG 3KT 3619 7930

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:38 AM EDTSpecial Weather StatementRAHScotland52 min
Aug 2, 1:18 PM EDTSpecial Weather StatementRAHGranville, Person57 min
Aug 2, 2:17 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Granville, Orange, Person, Vance118 min
Aug 2, 3:18 PM EDTSpecial Weather StatementRAHWake57 min
Aug 2, 3:33 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson72 min
Aug 2, 4:12 PM EDTSpecial Weather StatementRAHForsyth63 min
Aug 2, 4:26 PM EDTAreal Flood AdvisoryRAHForsyth64 min
Aug 2, 4:45 PM EDTSpecial Weather StatementRAHJohnston60 min
Aug 2, 5:07 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash53 min
Aug 2, 5:08 PM EDTAreal Flood AdvisoryRAHJohnston, Wake52 min
Aug 2, 6:35 PM EDTSpecial Weather StatementRAHRandolph25 min
Aug 2, 6:46 PM EDTAreal Flood AdvisoryRAHChatham, Orange3 hr
Aug 2, 7:09 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Montgomery, Moore, Randolph36 min
Aug 2, 7:21 PM EDTFlash Flood WarningRAHAlamance, Durham, Orange3 hr
Aug 2, 7:47 PM EDTAreal Flood AdvisoryRAHMontgomery, Stanly58 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.